New Mexico, 2015Tornado and Hail in New Mexico, October 7, 2015
October 7, 2015 · NWS EPZ · 2 events in 2 counties and zones
An upper low was moving into southeast Arizona with plenty of wind shear across the area ahead of this system. Dew points remained in the mid 40s to lower 50s with decent instability across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was moving into southeast Arizona with plenty of wind shear across the area ahead of this system. Dew points remained in the mid 40s to lower 50s with decent instability across the region. Ping pong ball hail and even a landspout tornado were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 7, 2:47 AM MST, 8 hours 38 minutes earlier.
Area forecast discussion, Oct 7, 2:47 AM MST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
347 AM MDT WED OCT 7 2015
.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE REGION AS A LARGE
LOW PRESSURE SYSTEM MOVES CLOSER TO THE AREA. THIS SYSTEM WILL
CONTINUE GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH
PERIODS OF LARGE DAMAGING HAIL AND STRONG WINDS. HEAVY RAINFALL
WITH LOCALIZED FLOODING MAY ALSO OCCUR. THE LOW PRESSURE SYSTEM
WILL DRIFT SOUTH AND WEST INTO NORTHERN MEXICO THURSDAY THROUGH
SATURDAY. THIS WILL RESULT IN A GRADUAL WEAKENING OF SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY NIGHT. DRY CONDITIONS WITH WARMER
TEMPERATURES ARE EXPECTED FOR SUNDAY AND THE FIRST PART OF NEXT
WEEK.
&&
.DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSETM LOCATED IN ARIZONA IS
CONTINUING TO DRIFT EAST TOWARD THE LOCAL AREA. MOISTURE IS STILL
STREAMING UP AHEAD OF THE SYSTEM BOTH THE EASTERN PACIFIC AND THE
GULF OF MEXICO. THE UPPER LEVEL LOW IS PROVIDING DYNAMIC FORCING
AND COOLING ALOFT TO HELP FURTHER DESTABILIZE THE ATMOSPHERE IN
THE REGION. ISOLATED TO SCATTERED THUNDERSTORMS CONTINUE TO
DEVELOP EARLY THIS MORNING AND ARE EXPECTED TO CONTINUE THROUGH
THE DAY. FOR AREAS GENERALLY FROM DEMING EASTWARD...SOME OF THE
STORMS WILL BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING LARGE
HAIL AND STRONG WIND GUSTS. THERE IS ALSO A SLIGHT RISK OF A BRIEF
FUNNEL CLOUD OR TORNADO DEVELOPING FROM THE STRONGER STORMS THIS
AFTERNOON AND EARLY EVENING.
PERIODS OF HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING IS ALSO
POSSIBLE TODAY AND TONIGHT. MODELS INDICATE THAT PORTIONS OF
HUDSPETH...OTERO AND EASTERN EL PASO COUNTY MAY SEE EXCESSIVE
RAINFALL WITH FLASH FLOODING POTENTIAL THROUGH TONIGHT. A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 6 AM THURSDAY FOR THOSE AREAS.
ON THURSDAY THE UPPER LOW WILL DRIFT SOUTH INTO NORTHERN MEXICO.
AS THE LOW MOVES AWAY FROM THE AREA THE THREAT OF SEVERE
THUNDERSTORMS WILL DIMINISH FOR SOUTHERN NEW MEXICO AND FAR WEST
TEXAS. MARGINAL SEVERE CONDITIONS WILL STILL EXIST FOR THE BIG
BEND AREA OF WEST TEXAS. WRAP AROUND MOISTURE ALONG THE NORTHERN
SIDE OF THE LOW WILL CONTINUE TO FUEL SCATTERED THUNDERSTORMS AND
SHOWERS ACROSS THE AREA ON THURSDAY. PERIODS OF HEAVY RAIN WITH
LOCALIZED FLOODING WILL STILL BE POSSIBLE...ESPECIALLY FOR AREAS
EAST OF LAS CRUCES AND EL PASO. A WEAK COLD FRONT WILL PUSH INTO
THE AREA ON FRIDAY AND WILL HELP KEEP A CHANCE OF RAIN AND STORMS
GOING THROUGH THE DAY.
ON SATURDAY THE UPPER LOW WILL RETROGRADE MORE TO THE WEST BACK
OVER THE EASTERN PACIFIC OCEAN. THIS WILL LIMIT THE INFLUENCE OF
THE LOW OVER THE LOCAL AREA WHICH SHOULD SEE ONLY ISOLATED LIGHT
RAIN SHOWERS WITH JUST A FEW BRIEF THUNDERSTORMS. RAINS SHOULD END
BY SATURDAY NIGHT WITH SKIES GRADUALLY CLEARING. SUNDAY WILL SEE
HIGH PRESSURE ALOFT BEGINNING TO BUILD OVER THE AREA WITH DRY
CONDITIONS AND MOSTLY CLEAR SKIES EXPECTED.
FOR MONDAY THROUGH NEXT WEDNESDAY...THE UPPER LOW WILL REMAIN OVER
THE EASTERN PACIFIC WITH HIGH PRESSURE OVER THE STATE LOCALLY.
THIS PATTERN WILL KEEP WEATHER CONDITIONS DRY WITH AFTERNOON
TEMPERATURES WARMING SEVERAL DEGREES ABOVE NORMAL. LONG RANGE
MODEL PROJECTS HAVE THE UPPER LOW DRIFTING BACK TO THE EAST TOWARD
THE STATE LATER NEXT WEEK WITH A INCREASED CHANCES FOR RAIN AND
THUNDERSTORMS EXPECTED.
&&
.AVIATION...VALID 07/12Z-08/12Z...
P6SM SCT-BKN050-070 BKN200-250 THRU PD. UPPER LOW WILL CONTINUE
TO SLOWLY MOVE THRU SRN AZ DURING PD. THIS LOW WILL PROVIDE SCT TO
NMRS 1-3SM TSRAGR BKN020-030 WITH WIND GUSTS TO 50KTS POSSIBLE
THRU 04Z AND MAINLY E OF DIVIDE AFT 18Z. A FEW AREAS MAY SEE MVFR
CONDS OF BKN015-025 BETWEEN 06Z-15Z. WINDS WILL GENERALLY BE UNDER
12KTS OUTSIDE OF THUNDERSTORMS FROM THE SE TO SW. &&
.FIRE WEATHER... UPPER LOW WILL BE MOVING THROUGH SOUTHERN ARIZONA
AND INTO SW NEW MEXICO TODAY AND INTO NORTHERN CHIHUAHUA ON
THURSDAY. THIS SYSTEM WILL KEEP TEMPERATURES BELOW NORMAL WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME STORMS MAY
BE SEVERE WITH LARGE HAIL AND GUSTY WINDS. AS THE LOW MOVES SOUTH
AND WEST INTO THE WEEKEND...SOME SLIGHTLY DRIER AIR WILL MOVE INTO
THE REGION BUT RELATIVE HUMIDITIES WILL REMAIN ABOVE 20 PERCENT
AND GENERALLY ABOVE 30 PERCENT THROUGH THE REMAINDER OF THIS WORK
WEEK. PRECIPITATION CHANCES ARE EXPECTED TO BE OVER THIS WEEKEND
AND INTO EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 76 58 75 59 / 60 60 40 40
SIERRA BLANCA 75 56 72 56 / 60 60 60 50
LAS CRUCES 73 53 73 54 / 60 40 30 30
ALAMOGORDO 75 55 75 56 / 60 60 50 40
CLOUDCROFT 56 39 56 40 / 80 60 70 70
TRUTH OR CONSEQUENCES 71 54 74 54 / 60 30 30 40
SILVER CITY 67 48 69 49 / 60 30 30 20
DEMING 72 53 74 55 / 60 30 30 20
LORDSBURG 72 51 76 52 / 50 30 30 20
WEST EL PASO METRO 76 58 75 60 / 60 60 40 40
DELL CITY 77 56 75 56 / 60 60 50 50
FORT HANCOCK 78 58 76 59 / 60 60 60 50
LOMA LINDA 73 55 71 55 / 60 60 60 50
FABENS 77 56 75 58 / 60 60 50 40
SANTA TERESA 75 56 74 57 / 60 50 30 40
WHITE SANDS HQ 74 55 74 55 / 70 60 40 40
JORNADA RANGE 73 51 74 51 / 60 40 30 30
HATCH 73 51 76 53 / 60 40 30 30
COLUMBUS 74 54 74 57 / 60 30 30 20
OROGRANDE 74 58 74 58 / 60 60 50 40
MAYHILL 64 45 62 46 / 70 60 60 60
MESCALERO 65 43 63 44 / 70 60 60 60
TIMBERON 62 46 62 46 / 70 60 70 60
WINSTON 64 46 66 47 / 70 30 40 40
HILLSBORO 71 49 73 50 / 60 30 30 30
SPACEPORT 73 51 76 50 / 60 40 30 30
LAKE ROBERTS 67 41 71 42 / 70 30 40 30
HURLEY 69 47 71 49 / 60 30 30 20
CLIFF 71 44 75 46 / 50 30 30 20
MULE CREEK 69 43 73 43 / 60 30 30 20
FAYWOOD 69 49 71 50 / 60 30 30 30
ANIMAS 72 52 75 52 / 50 30 30 20
HACHITA 72 52 75 53 / 50 30 30 20
ANTELOPE WELLS 72 50 72 52 / 60 30 30 20
CLOVERDALE 70 50 72 51 / 40 30 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ417.
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ420>424.
&&
04 LUNDEEN
Hazardous weather outlook, Oct 7, 4:37 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
537 AM MDT WED OCT 7 2015
NMZ401>417-TXZ418>424-081145-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
537 AM MDT WED OCT 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS AREA EXPECTED TODAY AND
TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE...CAPABLE OF
PRODUCING DAMAGING LARGE HAIL AND STRONG WINDS. THESE STORMS COULD
IMPACT STRUCTURES AND VEHICLES AND WILL DELAY ANY SCHEDULED OUT
DOOR EVENTS. PERIODS OF HEAVY RAINFALL MAY CAUSE LOCALIZED
FLOODING NEAR STRONGER STORMS. AREAS EAST OF EL PASO WILL BE UNDER
A FLASH FLOOD WATCH THROUGH TONIGHT FOR POTENTIAL WIDESPREAD
FLOODING FROM HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THURSDAY AND FRIDAY
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE THREAT OF SEVERE STORMS
IS EXPECTED TO BE MINIMAL. ISOLATED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE ON SATURDAY. DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED TO REPORT POSSIBLE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALLS WITH POSSIBLE FLOODING
TODAY AND WEDNESDAY.
LUNDEEN
In the hours before
Special weather statement, Oct 7, 6:15 AM MST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
715 AM MDT WED OCT 7 2015
NMZ407-409>411-071400-
SIERRA COUNTY LAKES NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-NORTHERN DONA ANA COUNTY NM-
715 AM MDT WED OCT 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA...
NORTHEASTERN LUNA AND SOUTH CENTRAL SIERRA COUNTIES UNTIL 800 AM
MDT...
AT 713 AM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 6 MILES EAST OF UVAS VALLEY...OR 12 MILES SOUTHWEST OF HATCH...
MOVING NORTH AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HATCH...
GARFIELD...
UVAS VALLEY...
DERRY...
PLACITAS IN DONA ANA COUNTY...
SALEM...
RINCON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3269 10693 3229 10722 3241 10747 3281 10733
TIME...MOT...LOC 1313Z 185DEG 45KT 3252 10727
NOVLAN
Special weather statement, Oct 7, 7:50 AM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
850 AM MDT WED OCT 7 2015
NMZ407-409>412-071545-
SIERRA COUNTY LAKES NM-CENTRAL TULAROSA BASIN NM-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-NORTHERN DONA ANA COUNTY NM-
850 AM MDT WED OCT 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONA ANA...
NORTHEASTERN LUNA AND SOUTHEASTERN SIERRA COUNTIES UNTIL 945 AM
MDT...
AT 847 AM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORMS
ON RADAR OVER NORTH NORTHWEST DONA ANA COUNTY AND SOUTH SIERRA
COUNTY MOVING NORTHEAST AT 15-20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HATCH...
GARFIELD...
UVAS VALLEY...
UPHAM...
DERRY...
PLACITAS IN DONA ANA COUNTY...
RINCON...
SALEM.
LAT...LON 3314 10719 3299 10648 3222 10717 3235 10745
TIME...MOT...LOC 1447Z 045DEG 6KT 3239 10718
NOVLAN
Special weather statement, Oct 7, 9:30 AM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1030 AM MDT WED OCT 7 2015
NMZ412-414-415-071715-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
CENTRAL TULAROSA BASIN NM-
1030 AM MDT WED OCT 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
1115 AM MDT...
AT 1030 AM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
ON RADAR 8 MILES NORTH OF TULAROSA...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
THREE RIVERS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3308 10598 3317 10617 3339 10606 3339 10576
TIME...MOT...LOC 1630Z 206DEG 27KT 3320 10604
MLP
Special weather statement, Oct 7, 10:58 AM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1158 AM MDT WED OCT 7 2015
NMZ412-414-071845-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
CENTRAL TULAROSA BASIN NM-
1158 AM MDT WED OCT 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND EASTERN
SIERRA COUNTIES UNTIL 1245 PM MDT...
AT 1158 AM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
ON RADAR 12 MILES WEST OF THREE RIVERS...OR 19 MILES NORTHWEST OF
TULAROSA...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
THREE RIVERS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3314 10625 3325 10642 3339 10631 3339 10590
TIME...MOT...LOC 1758Z 218DEG 23KT 3326 10628
MLP
Tornado, Grant
- When
- October 7, 11:25 AM MST to 11:30 AM MST
- Where
- Grant County, 6.25 mi S of Separ to 5.7 mi SSE of Separ
- Rating
- EF0
- Path length
- 1.7 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 32.140, -108.420
Landspout tornado reported just south of Separ.
Hail, Otero
- When
- October 7, 12:33 PM MST
- Where
- Otero County, 4.13 mi E of Valmont
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.740, -105.910
Hail fell in Oliver Lee State Park.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, October 7 to 8, 2015$24,000 · 1.75 in hail · 11 events
- Lightning Strike in Minnesota, October 7, 2015$25,000 · 1 event
- Flash Flooding and Hail in New Mexico, October 7 to 8, 2015$2,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in New Mexico, October 7, 20150.88 in hail · 4 events
- Heavy Rain in Florida, October 7, 20153 events
- Flood and Hail in Texas, October 7 to 8, 201550 kt wind · 3 events
- Rip Current in Puerto Rico, October 7, 20151 event
- Waterspout in South Atlantic Coastal Waters, October 7, 20151 event
- Hail in Texas, October 7, 20151.75 in hail · 1 event
- Hail in Utah, October 7, 20151 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605128, 605127.